Alert archive / Iowa / River Flood Warnings in 2014

River Flood Warning 51, NWS Quad Cities, IA

June 20, 2014Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jun 20, 2014, 9:56 AM CDT for Clinton County, Scott County, Iowa. It took effect at Jun 21, 2014, 1:00 AM CDT. It was in force for 22 days.

The area

The counties it named.

The facts

Issued
Jun 20, 2014, 9:56 AM CDT (14:56 UTC)
In effect from
Jun 21, 2014, 1:00 AM CDT
Expired
Jul 13, 2014, 7:37 AM CDT
In force
22 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wapsipinicon River near DeWitt (DEWI4). The gauge peaked at 14.30 ft at Jul 2, 2014, 10:00 AM CDT.

actionminormoderatemajor810121406/2006/2106/2206/2306/2406/2506/2606/2706/2806/2906/3007/0107/0207/0307/0407/0507/0607/0707/0807/0907/1007/1107/1207/1307/14
Action stage
10 ft
Minor stage
11 ft
Moderate stage
11.5 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05422000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 20, 6:49 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 20, 6:49 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT FRI JUN 20 2014

.SYNOPSIS...
ISSUED AT 345 AM CDT FRI JUN 20 2014

THE LAST MCS HAS WEAKENED AND HAS SINCE EXITED WELL TO THE EAST
EARLY THIS MORNING...LEAVING AREAS OF LOW CLOUDS AND PATCHY FOG IN
THE WEAK LOW LEVEL FLOW OVER THE FORECAST AREA. A FEW VERY SMALL
SHOWERS WERE INDICATED ON THE RADAR SOUTH OF DVN...WHERE A WEAK
MID LEVEL IMPULSE WAS LIKELY TRIGGERING SPOTTY ELEVATED
CONVECTION IN THE LINGERING NEARLY SATURATED AIRMASS. IN THE
BIGGER PICTURE...A DEEPENING UPPER LOW WAS MOVING E-SE ALONG THE
NORTHEAST MT/SOUTHERN SASKATCHEWAN BORDER. THIS FEATURE HAS PUSHED
THE UPPER RIDGE AXIS...EXTENDING NORTHEAST FROM THE LOWER MS
VALLEY...EASTWARD INTO THE GREAT LAKES. A RESULTING ZONAL FLOW
EXTENDED WEST FROM THE IA THROUGH THE ROCKIES TO THE THE PACIFIC
COAST. 00Z ANALYSIS INDICATED A LARGE POOL OF GULF MOISTURE AT 850
MB LINGERED FROM TX N-NE INTO MID AND UPPER UPPER MS VALLEY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT FRI JUN 20 2014

THE INITIAL CONCERN IS THE POTENTIAL FOR DENSE FOG THIS MORNING.
OTHERWISE...TODAY LOOKS TO BE A QUIET OUTLIER IN A VERY ACTIVE
WEATHER PATTERN. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE
TONIGHT.

FOG SO FAR TONIGHT HAS BEEN THICKEST AND MOST WIDESPREAD IN THE
FAR WEST AND NW PORTIONS OF THE FORECAST AREA INTO CENTRAL IA...
APPARENTLY WHERE IT SET IN UNDER PERIOD OF CLEARING IN THE HIGH
CLOUDS EARLIER TONIGHT. FURTHER EAST...THE LINGERING MOISTURE
BEHIND THE DEPARTING RAIN HAS BEEN MAINLY IN THE FORM OF STRATUS.
BASED ON CURRENT SATELLITE TRENDS...THE FOG TRENDS ARE NOT CLEAR
CUT...BUT APPEARS TO BE TRENDING MORE TOWARD CONTINUED PATCHY
COVERAGE OUTSIDE OF THE FAR WEST. WILL CONTINUE TO MONITOR...BUT
NOT ANTICIPATING ANY FOG TO BE WIDESPREAD OR DENSE ENOUGH TO
WARRANT AN ADVISORY EARLY THIS MORNING BEFORE IT DISSIPATES AFTER
SUNRISE.

THROUGH THE REST OF TODAY...WEAK UPPER LEVEL SUBSIDENCE UNDER A
RIDGE AT 850 MB...THE LACK OF SIGNIFICANT LOW LEVEL BOUNDARIES...AND
MORE LIMITED INSTABILITY SHOULD PROVIDE A DRY DAY. HOWEVER...LOW
LEVEL MOISTURE WILL LINGER...KEEPING THE RATHER HUMID CONDITIONS
IN PLACE. WITH PARTLY TO MOSTLY SUNNY SKIES...HIGHS SHOULD REACH
THE MID TO UPPER 80S. TONIGHT...THE 850 MB RIDGE PUSHES EAST WITH
A MODEST SW FLOW POSSIBLY PROVIDING ENOUGH WEAK CONVERGENCE TO
TRIGGER SHOWERS AND THUNDERSTORMS INTO THE FAR WEST AND NORTHWEST
TOWARD MORNING AND WILL HAVE LOW CHANCE POPS TO COVER THIS. HAVE
GONE CLOSE TO GUIDANCE LOWS IN THE MID TO UPPER 60S...WHICH LOOK
REASONABLE LOOKING UPSTREAM THIS MORNING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 345 AM CDT FRI JUN 20 2014

RAIN CHANCES WILL RETURN OVER THE UPCOMING WEEKEND AS UPPER LEVEL
DISTURBANCES ARE SHUTTLED IN/NEAR THE REGION IN QUASI-ZONAL
FLOW ALOFT. TIMING THESE PERTURBATIONS AND SUBSEQUENT PLACEMENT OF
HIGHER POPS MAIN CHALLENGE. ON SATURDAY ANTICIPATE SOME AM
WEAKER CONVECTION TO DRIFT AND/OR DEVELOP INTO MAINLY WESTERN
SECTIONS AHEAD OF INITIAL UPPER LEVEL DISTURBANCE. MODELS SHOW
RESERVOIR OF DRIER MID LEVEL AIR EAST TO CHEW AWAY AT ACTIVITY.
MORE WIDESPREAD CONVECTION SHOULD REMAIN ANCHORED TO WEST OF CWA ON
VEERED LOW LEVEL JET AND ATTENDANT WARM...MOIST ADVECTION. WITH
HEATING MAY SEE BETTER COVERAGE DEVELOP BY SAT PM...AND BEING SOUTH
OF STRONGER BELT OF WESTERLIES SUGGESTS A FEW SEVERE STORMS NOT OUT
OF THE QUESTION WITH SUFFICIENT DESTABILIZATION. WILL HAVE TO WATCH
OUT FOR AREAS OF HEAVY RAIN GIVEN RECENT RAINS AND WET SOILS WITH
MODELS SHOWING RAPID RECOVERY OF MOISTURE DURING PM/EVE WITH
PRECIPITABLE WATER VALUES NEAR 1.5 INCHES. WITH INCREASING LOW LEVEL
JET VEERING SAT NGT COULD SEE MORE DEVELOPMENT MID-LATE EVENING BEFORE
SHIFTING EAST OVERNIGHT WITH PASSAGE OF DISTURBANCE. OVERALL... IF
TIMING/TRACK HOLD THEN POPS WILL LIKELY NEED RAISING FOR SAT PM/EVE.
HIGHS MAINLY IN THE 80S ALTHOUGH IF MORE DEBRIS CLOUDINESS AND PCPN
THEN CANT RULE OUT SOME UPPER 70S IN NW/W PORTIONS OF CWA. LOWS SAT
NGT MAINLY IN THE 60S.

SUN-SUN NGT... MUCH OF PERIOD MAY HARBOR DRIER CONDITIONS/DECREASED
PCPN CHCS WITH SUBSIDENCE IN WAKE OF DEPARTING DISTURBANCE AND WITH
HEIGHTS ALOFT INCREASING AHEAD OF UPPER TROUGH DIVING SOUTH FROM
CANADA. WARM AND HUMID CONDITIONS TO PREVAIL WITH HIGHS MAINLY 80S
AND LOWS MAINLY IN THE MID 60S TO AROUND 70F.

MON-MON NGT... UPPER TROUGH DIVING SOUTH FROM CANADA TO INTERACT AND
POSSIBLY PHASE WITH ENERGY IN UNDERCUTTING ZONAL FLOW FOR INCREASE IN
PCPN CHCS DURING THIS TIMEFRAME. DEPENDING ON PHASING WILL SEE
POTENTIAL FOR MORE HEAVY RAINFALL THIS PERIOD GIVEN STRONG MOISTURE
TRANSPORT WITH PRECIPITABLE WATERS OF 1.5 TO 2 INCHES. MORE PHASED
AND STRONGER SYSTEM COUPLED WITH STRENGTH OF MOISTURE WOULD RESULT IN
WIDESPREAD HEAVY RAIN AMOUNTS OF 1-3 INCHES.

TUE-THU... COLD FRONTAL PASSAGE EARLY IN PERIOD AND THEN TRANSITION
TO MORE MERIDIONAL FLOW WITH AMPLIFIED RIDGING OVER PORTIONS OF
ROCKIES AND TROUGHING OVER PLAINS TO UPPER MIDWEST. THIS WOULD TEND
TO KEEP NORTHWEST FLOW MORE PREDOMINANT LEADING TO DRIER AND COOLER
CONDITIONS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 648 AM CDT FRI JUN 20 2014

AREAS OF FOG AND LOW CLOUDS RESULTING IN IFR AND POSSIBLY LIFR
CONDITIONS WILL QUICKLY DISSIPATE BY 15Z. THROUGH THE REST OF
TODAY...LIGHT WINDS AND DRY WEATHER WILL PREVAIL WITH VFR
CONDITIONS. LATE TONIGHT...SOME LIGHT FOG MAY DEVELOP TOWARD
MORNING AND THIS HAS BEEN INCLUDED WITH POSSIBLE MVFR CONDITIONS
AT BRL...DBQ AND CID. THERE IS A LOW POTENTIAL FOR LATE NIGHT SCATTERED
THUNDERSTORMS...WHICH SHOULD STAY JUST WEST OF THE DBQ AND CID
TERMINALS.

&&

.HYDROLOGY...
ISSUED AT 325 AM CDT FRI JUN 19 2014

TWO WINDOWS OF POTENTIAL FOR ADDITIONAL HEAVY RAINS NEXT 7 DAYS ARE
SAT PM/EVE AND MON/MON NGT. WILL HAVE TO WATCH FOR POTENTIAL HYDRO
IMPACTS POSSIBLY SIGNIFICANT ESPECIALLY MON/MON NGT WHEN POTENTIAL
FOR UNSEASONABLY STRONG STORM SYSTEM COMBINED WITH STRONG MOISTURE
TRANSPORT COULD SET STAGE FOR WIDESPREAD HEAVY RAINS OF 1-3+ INCHES.
DUE TO RECENT HEAVY RAINFALL THE PAST SEVERAL DAYS...MANY AREA SOILS ARE
WELL SATURATED...ESPECIALLY IN OUR NORTHERN AND EASTERN CWA. IN ADDITION
EXTREMELY HEAVY RAINS HAVE FALLEN ACROSS NORTHERN IA AND SOUTHERN
AND EASTERN MN DURING THE PAST WEEK OR TWO. SEVERAL AREA RIVERS HAVE
RISEN ABOVE OR WILL RISE ABOVE FLOOD STAGE IN THE NEXT FEW DAYS.
SOME OF THE RIVERS ARE FORECAST TO RISE TO MODERATE FLOOD STAGE INCLUDING
PORTIONS OF THE MISSISSIPPI RIVER...WITH SOME OF THE CRESTS NOT OCCURRING
FOR AT LEAST A WEEK. BOTTOM LINE... ANY ADDITIONAL HEAVY RAINFALL OVER
THE WEEKEND AND EARLY NEXT WEEK WILL EXACERBATE AND SIGNIFICANTLY
IMPACT ONGOING FLOODING AND CREATE NEW FLOODING. JUST WHERE THE HEAVIEST
RAINS OCCUR AND HOW MUCH RAIN FALLS WILL HAVE BIG IMPLICATIONS ON
SUBSEQUENT RIVER LEVELS AND CREST FORECASTS. THUS...ANYONE WITH INTEREST
ON AREA WATERWAYS WILL WANT TO STAY TUNED IN THE NEXT FEW DAYS REGARDING
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL THROUGH EARLY NEXT WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...05
AVIATION...SHEETS
HYDROLOGY...05
Hazardous weather outlook, Jun 20, 5:01 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 AM CDT FRI JUN 20 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
501 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...MAINLY WEST OF
HIGHWAY 218. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING IS EXPECTED TO DEVELOP ON SEVERAL AREA RIVERS THROUGH
EARLY NEXT WEEK. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD
WARNINGS FOR DETAILS.

THERE WILL BE NEAR DAILY CHANCES FOR THUNDERSTORMS SATURDAY THROUGH
MONDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY AFTERNOON AND EVENING...ESPECIALLY SOUTH OF HIGHWAY 30.
MORE WIDESPREAD THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE
MONDAY AFTERNOON AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 20, 6:20 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       1 SSW CORDOVA           41.67N 90.33W
06/20/2014  M2.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            24 HOUR RAINFALL AMOUNT.

&&

MCCLURE
Local storm report, Jun 20, 6:44 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     HEAVY RAIN       2 SW DAVENPORT          41.54N 90.63W
06/20/2014  M2.41 INCH       SCOTT              IA   COCORAHS

            RAIN FROM 430 PM TO 1230 AM THIS MORNING.

0643 AM     HEAVY RAIN       1 SSW DAVENPORT         41.54N 90.61W
06/20/2014  M2.56 INCH       SCOTT              IA   COCORAHS

            24-HR TOTAL.

0643 AM     HEAVY RAIN       2 SE BETTENDORF         41.54N 90.45W
06/20/2014  M1.70 INCH       SCOTT              IA   COCORAHS

            24-HR TOTAL.

&&

GROSS
Local storm report, Jun 20, 7:01 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PRINCETON               41.38N 89.47W
06/20/2014  M2.47 INCH       BUREAU             IL   CO-OP OBSERVER

            24-HR TOTAL.

&&

GROSS
Local storm report, Jun 20, 7:03 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     HEAVY RAIN       1 ESE WASHINGTON        41.30N 91.68W
06/20/2014  M2.50 INCH       WASHINGTON         IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

DLS
Local storm report, Jun 20, 8:18 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       WNW COLUMBUS JUNCTION   41.28N 91.37W
06/20/2014  M2.85 INCH       LOUISA             IA   TRAINED SPOTTER

            24-HR TOTAL.

0740 AM     HEAVY RAIN       1 E PRINCETON           41.67N 90.34W
06/20/2014  M2.78 INCH       SCOTT              IA   TRAINED SPOTTER

            24-HR TOTAL.

0740 AM     HEAVY RAIN       BRIGHTON                41.17N 91.82W
06/20/2014  M2.20 INCH       WASHINGTON         IA   CO-OP OBSERVER

            24-HR TOTAL.

&&

GROSS
Local storm report, Jun 20, 8:42 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       4 S DEWITT              41.76N 90.55W
06/20/2014  M2.04 INCH       SCOTT              IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:16 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Jefferson, Johnson and 4 more3 hr
Jun 20, 5:38 AM CDTRiver Flood WarningDVNBuchanan, Linn57 hr
Jun 20, 7:39 AM CDTRiver Flood WarningDVNDelaware, Jones44 hr
Jun 20, 11:37 AM CDTRiver Flood WarningDVNLouisa29 days
Jun 20, 9:11 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside4 days

Nearby

River Flood Warnings in Iowa, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.